MAUDE Adverse Event Report: MEGADYNE MEDICAL PRODUCTS, INC. 10FT SMOKE PENCIL UCONN; RETURN ELECTRODE CABLE, DUAL PLATE

MEGADYNE MEDICAL PRODUCTS, INC. 10FT SMOKE PENCIL UCONN; RETURN ELECTRODE CABLE, DUAL PLATE
Catalog Number 251010J
Medical Device Problem Codes Failure to Disconnect (2541); Difficult or Delayed Activation (2577)
Health Effect - Clinical Codes Inflammation (1932); Shock (2072); Partial thickness (Second Degree) Burn (2694)
Date of Event 05/07/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during an unknown procedure the product failed during a surgery, somehow the surgeon was working inside the animal and he was shocked by the bovie pencil.The surgeon had to cancel cases due to his injury.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 5/23/2024 an analysis of the product could not be performed since a physical sample was not received for evaluation.As part of our company quality system process, all devices are manufactured, inspected, and distributed to approved specifications.However, if the product is received at a later date, the investigation will be updated as applicable.No lot or batch number was provided therefore a device history could not be done.Additional information was requested, and the following was obtained: can you please clarify what injuries did the surgeon experienced? ¿ surgeon experienced swollen thumb & hands, with a mild to moderate burn.Since the event, symptoms have improved.Where there any burns? yes what is the severity of the burn? (please see degrees of burns below and choose one) ¿ second degree burn looks wet or moist.The burn site appears red, blistered, and may be swollen and painful what medical intervention was used to treat the burn? (such as salve or stitches) ¿ bandages, cleaning solutions besides the burn, did the patient experience any adverse consequence due to the issue? ¿ no are there any anticipated long-term effects from the burn or injury? ¿ no this report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 6/12/2024.Additional information received: the surgeons injury occurred during a lab event held by ethicon with professional education.The lab surgery was with an animal noted at 3 minutes and 22 seconds and then 4 minutes within the call recording.Due to the event the surgeon had to cancel his human surgery cases within his hospital system.The confusion between the true alert date, the true event date and the true conversation date when the surgeon spoke to the sales rep.The conversation with the sales rep occurred during a surgery on a human, but again the surgeons injury occurred during a lab on an animal with professional education.Additional information was requested, and the following was obtained: what surgical procedure was being done with the shock and burn occurred? unsure.What other instrument were being used in the procedure? harmonic 1100, tlc.Was this the initial use of the device or had it been reprocessed? not reprocessed.If the burn the surgeon received was on the hand holding the instrument or the other hand? if the burn occurred on the off-hand, was there any other surgical devices in that hand? occurred on the hand holding the instrument.What finger was being used to press the button on the pencil? pointer finger.What was the exact location of the burn on the surgeon's body? middle finger.Are there any photos of the burn(s) that could be shared with us in regards to the burn? if yes, please send to productcomplaint1@its.Jnj.Com.What part of the device is believed to be the cause of the shock/burn? not sure.Did the shock occur before the surgeon pressed a button on the pencil or was it while he was pressing a button on the pencil? while the button was pressed was the pencil in contact with a pool of fluid (saline, blood, etc.)? no.What animal anatomical structure was the device being used on when the shock occurred? pig.Was the procedure laparoscopic or open? open.

Brand Name
10FT SMOKE PENCIL UCONN
Common Device Name
RETURN ELECTRODE CABLE, DUAL PLATE
Manufacturer (Section D)
MEGADYNE MEDICAL PRODUCTS, INC.
4545 creek road
cincinnati OH 45242
Manufacturer (Section G)
MEGADYNE MEDICAL PRODUCTS, INC.
Manufacturer Contact
kate karberg
475 calle c
guaynabo 
3035526892
MDR Report Key19381753
Report Number1721194-2024-00053
Device Sequence Number20436924
Product Code GEI
UDI-Device Identifier10614559105573
UDI-Public10614559105573
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K982130
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/12/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number251010J
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/17/2024
Supplement Date Received by Manufacturer05/29/2024
Initial Report FDA Received Date05/23/2024
Supplement Report FDA Received Date06/12/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown